Dense Fog, Delaware Beaches
- When
- May 8, 8:00 PM EST to May 9, 9:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
An onshore flow caused by the combined efforts of a low pressure system off the Georgia coast and a high pressure system off the New Jersey coast advected dense fog into Delaware during the late evening of the 8th into the morning of the 9th. Widespread visibilities of a quarter of a mile or less were reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An onshore flow caused by the combined efforts of a low pressure system off the Georgia coast and a high pressure system off the New Jersey coast advected dense fog into Delaware during the late evening of the 8th into the morning of the 9th. Widespread visibilities of a quarter of a mile or less were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 8, 7:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
840 PM EDT TUE MAY 8 2007
.UPDATE /TONIGHT/...
HAVE MADE SOME MINOR ADJUSTMENTS TO CLOUD COVER BASED ON CURRENT AND
EXPECTED SATELLITE TRENDS. SOUTHERN DE AND PORTIONS OF SRN MD ARE
CLOUDY RIGHT NOW, HOWEVER MOST LOCATIONS IN THE CWA ARE CLEAR TO
PARTLY CLOUDY. EXPECT CLOUDS TO INCREASE OVERNIGHT, BUT IT SEEMS
THAT THE CLOUDS ARE A TAD BIT SLOWER THAN ORIGINALLY THOUGHT.
&&
.OVERVIEW...
JUST LIKE A CONCRETE SIDEWALK THAT HAS SEEN THE WEAR AND TEAR OF
NUMEROUS SALT APPLICATIONS DURING THE WINTER AND IS NOW STARTING TO
CRACK...THAT WILL BE WHAT WILL TRANSPIRE WITH THE PROTECTIVE RIDGE
OVER OUR CWA OVER THE NEXT COUPLE OF DAYS. WE WILL BE GETTING HITS
FROM PLENTY OF SIDES WITH PCPN CHCS STARTING AS EARLY AS TNGT SE AND
LASTING INTO SAT UNTIL A CFP MOVES THRU OUR AREA. THEN ANOTHER APCHG
FRONTAL BOUNDARY WILL REINTRODUCE PCPN CHCS INTO OUR CWA EARLY NEXT
WEEK. PRIOR TO CFP THE GREATEST CONFID FOR PCPN TO OCCUR IN THIS
FCST PKG IS IN THE FRI AND FRI NGT TIME PERIOD. OTHER FCST PERIODS
THRU SAT THERE IS EITHER LOWER CONFID OR LESSER AREAL CVRG EXPECTED.
ALSO IT STILL APPEARS MOM SHOULD GET A DRY DAY OUT OF IT ON SUNDAY,
HOPEFULLY WE ARENT JINXING THAT. BOTH THE GFS AND WRF NMM HAD A
PRETTY GOOD INIT THIS MRNG AND NEITHER MDL APPEARS TO HAVE AN EDGE.
ACTUALLY THEY ARE PRETTY CLOSE THRU THEIR RESPECTIVE 84HR FCST
PERIODS AS THE GFS HAS SPED THE CDFNT PASSAGE ALONG.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS IS A LOW CONFID FCST SOUTH OF THE PA TURNPIKE/INTERSTATE 195
COMBO IN NJ THRU DELMARVA. A COUPLE OF DAYS AGO WE HAD A NICE REX
BLOCK FCSTD TO PREVENT PCPN/CLOUDS FROM MOVE NWD. THIS HAS SINCE
BECOME A PRETTY SKINNY RDG THAT THE LOW CLOUDS ALG THE SRN EXTENT OF
OUR CWA ARE ALRDY LAUGHING AT. THE GIST OF OUR FCST FOR TNGT IS TO
FOLLOW A LINE APPROXIMATELY 120 MI SOUTH OF THE FCSTD SFC RDG AXIS
AND USE THAT AS A DIVIDING LINE FOR OUR CHC OF MEASURABLE POPS FOR
LIGHT RAIN OR DRIZZLE. THIS WILL BE WORDED IN OUR ZONES AS SPOTTY
LIGHT RAIN OR DRIZZLE. THE NEXT TIER UPWARD AS A BUFFER ZONE WE WILL
WORD AS A SLIGHT CHC OF LIGHT RAIN OR DRIZZLE. NOT SURE ABOUT THE
FOG ASPECT, BUT UPSTREAM DEW POINT TEMPS ARE NOT THAT MUCH HIER THAN
THE OCEAN TEMP SO WE JUST MNTND PATCHY FOG AND THINK ITS GOING TO BE
MORE STRATUS THAN FOG. WE FOLLOWED AS BEST WE COULD ABOUT 70% MEAN
RH OF LLVL MSTR AS THE DIVIDING LINE FOR THE ADVECTION OF CLOUDS
INLAND DURG THE NIGHT WHICH LOOKS MORE OF AN E TO W PENETRATION THAN
N TO S. WE WILL FOLLOW GUID MIN TEMPS S, BUT LOWER THEM A BIT UP N.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
WE BELIEVE THE STG MAY SUN WILL START WORKING ON THE LOW CLOUDS DURG
THE MRNG AND HELP DISPT THEM INLAND TO THE COAST. IN ADTN THE SFC
RDG AXIS IS FCST TO SINK SWD AS THE DAY CONTS. BOTH THE GFS AND
WRF-NMM DO GENERATE A BIT OF PCPN IN THE MORE HUMID AIR MASS ON WED.
THE RUB IS THAT BOTH MDLS INCREASE SFC DEWPTS INTO THE MID 60S IN
ORDER TO GENERATE THE SKINNY CAPE NEEDED TO PRODUCE THE PCPN. THIS
SEEMS OVERDONE AS THEIR RESPECTIVE MOS GUID DATASETS ARE LWR AND
ALSO THERE DOES NOT SEEM TO BE A BOUNDARY TO FOCUS ANY SFC CONV. IF
WE USE WHAT WE BELIEVE IS THE MORE REPRESENTATIVE MOS DEWPTS, THE
RDGG CAP HOLDS AND NO PCPN WILL OCCUR. THIS IS A SIM SOLN CUR
SUPPORTED BY THE CAN RGEM. THIS IS OUR CUR PLAN OF ACTION. GUIDWISE
WE HAVE GREATER CONFID OF GOING WITH GFS MOS IN OUR NRN CWA WHERE
THERE SHLD BE MORE SUNSHINE AND WILL COMP BTWN THE GUID DATA SETS IN
OUR SERN ZONES.
THE ONSHR FLOW DOES NOT LOOK AS IMPRESSIVE FOR WED NGT. AS A MATTER
OF FCST FACT THE HIEST FCSTD LLVL MSTR BY BOTH THE GFS AND WRF-NMM
MOVE INLAND INTO PA. THIS LOOKS MORE LIKE A RDTNL TYPE FOG EVENT
BECAUSE OF THE HIER DEWPTS. WE WILL ADD SOME PATCHY FOG TO ALL ZONES
AFT MIDN. GFS MOS GUID LOOKS TOO WARM ESP NEAR THE COAST WHERE WATER
TEMPS ARE LWR THAN WHAT GUID IS SHOWING.
ON THU AFTN WE RUN INTO THE SAME CONVECTIVE DILEMMA AS WED AFTN. THE
ONE DIF IS THAT THE FCSTD SFC DEWPTS ARE LWR AND APPEAR A LTL MORE
LOGICAL. THUS WE DID GIVE THE GUID FCST OF SOME PSBL SHRAS/TSRAS
MORE CREEDENCE. WE INTRODUCED A CHC IN OUR NWRN ZNS (SLGT CHC BUFFER
ZONE THRU I95) CLOSER TO THE SHRT WVS THAT ARE COMING ACRS THE TOP
OF THE RDG AXIS. WARMER GFS MOS GUID LOOKS BETTER HERE AS H8 TEMP
SUPPORT THEM PLUS THEY WILL BE STARTING FROM A HIGHER/WARMER
LAUNCHING POINT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE SAME MODEL TRENDS WE SAW YESTERDAY CONTINUED THRU THE 00Z AND
06Z RUNS IN WHICH THE GFS HAS TENDED TO BE THE SLOWEST MODEL WITH
ALL OF THE OTHER MED RNG MDLS FASTER. IT SHOULD BE NOTED THAT THE
12Z GFS HAS INCREASED THE CFP TIMING. THERE WILL BE SOME REDUCED
CONFID BECAUSE OF THE INTERACTION OF THE SERN MSTR WITH THE APCHG
CDFNT. THE GREATEST MDL CONSENSUS AND HIEST CONFID FOR PCPN CHCS IS
FROM ABOUT NOON THRU MIDN ON FRI. THE TIMING OF THE 12Z GFS WOULD
MAXIMIZE OUR PTNL FOR SEVERE WX ON FRI AS THE TIMING IS NEARLY
PERFECT. THIS DOES NOT HAVE A MIDWESTERN LOOK TO IT AS THE FCSTD
SHEAR IS PRETTY LOW. WITH THE FCSTD 20C DROP OF THETA E IN THE MID
LVLS, THIS WOULD POINT MORE TO OUR TYPICAL PULSE TYPE SEVERE.
OBVIOUSLY ITS THREE DAYS AWAY AND THE TIMING MAY NOT BE AS IDEAL.
THEN AGAIN WE HAVE NEVER GONE THIS DEEP INTO A YEAR WITHOUT ISSUING
A SEVERE WEATHER WARNING SINCE THIS OFFICE HAS MOVED TO MOUNT HOLLY
IN 1993. AFTER THAT MED RNG MDLS SLOWLY DRAG THE CDFNT SWD (OTHER
THAN ECMWF) WHICH MIGHT PROLONG CHCS S AS LATE AS SAT NGT. IN LIGHT
OF THE CUR 12Z GFS WE DID NOT INCLUDE ANY PCPN CHCS FOR SAT NGT. ALL
MDLS STILL GIVE MOM A GREAT DAY ON SUNDAY. THEN WE REVERSE THE TREND
WITH THE NEXT APCHG CDFNT ON MON OR TUE WITH THE ECMWF THE QUICKEST
TO REINTRO PCPN CHCS (SUN NGT). MDL CONSENSUS WITH THE LATTER IS
SLOWER AND WE HAVE OPTED TO GO CLOSER TO THAT AND NOT BRING CHCS
BACK INTO OUR CWA UNTIL LATER MONDAY INTO TUESDAY.
&&
.AVIATION...
ON THE GENERAL SOUTH TO SOUTHEAST FLOW, DEW POINT TEMPS HAD RISEN
INTO THE 50S BY 7:30 PM AT ALL OF OUR TAF SITES EXCEPT FOR KRDG AND
KABE. STRATUS WAS STARTING TO SPREAD UP THE LOWER PART OF DELAWARE
BAY AS WELL AS OVER PARTS OF SOUTHERN DELAWARE AND CAPE MAY COUNTY
IN NEW JERSEY.
WITH THE AIR MOISTENING AND THE LOW CLOUDS CREEPING NORTHWARD DURING
THE NIGHT, WEVE DECIDED TO BRING FORECAST CONDITIONS DOWN INTO THE
IFR CATEGORY FOR LATE TONIGHT AND EARLY WEDNESDAY AT KPNE, KPHL,
KILG, KMIV AND KACY.
FOR KPHL AND KPNE, WEVE LOWERED CEILINGS TO MVFR AROUND MIDNIGHT,
THEN TO IFR FOR 5:00 TO 10:00 AM. FOR KILG, KMIV AND KACY, WEVE
LOWERED CONDITIONS SOONER BASED ON THE FACT THAT THE LOW CONDITIONS
ARE SPREADING UP FROM THE SOUTH.
THE SURFACE RIDGE AXIS SHOULD MOVE UP INTO EAST CENTRAL PENNSYLVANIA
AND CENTRAL NEW JERSEY FOR LATE TONIGHT AND WEDNESDAY MORNING. ITS
LOCATION MIGHT HELP TO KEEP THE HIGHER DEW POINT TEMPS AND THE LOW
CLOUDS TO THE SOUTH OF KRDG, KABE AND KTTN. WEVE DECIDED TO KEEP
KABE IN VFR THROUGH THE PERIOD. WEVE MENTIONED MVFR VSBY VALUES AT
KRDG FOR LATE TONIGHT AND EARLY WEDNESDAY MORNING, AND MVFR CEILINGS
AT KTTN FOR THAT SAME TIME FRAME.
THE STRONG MAY SUN SHOULD HELP TO IMPROVE CONDITIONS INTO THE VFR
CATEGORY BY MID TO LATE MORNING ON WEDNESDAY AT ALL OF OUR TAF
SITES. A SOUTH TO SOUTHEAST WIND WILL DEVELOP AND THERE SHOULD BE A
FAIR AMOUNT OF CUMULUS, ESPECIALLY FOR KTTN AND KPHL SOUTHWARD.
ITS POSSIBLE THAT EVEN THOUGH THE LOW CLOUDS WILL BURN OFF LAND
AREAS ON WEDNESDAY MORNING, THEY MAY REMAIN LURKING ALONG AND JUST
OFF THE COAST THROUGH THE DAY AS THE MOIST AIR SITS OVER COLD
WATER. AS A RESULT, ITS VERY POSSIBLE THAT LOW CONDITIONS MAY BE
QUICK TO RETURN FROM OFF THE OCEAN ON WEDNESDAY EVENING.
&&
.MARINE...
PLENTY OF SUNSHINE AND LIGHT WINDS ACROSS AREA WATERS TODAY. THE
ISSUE TODAY AND THROUGH AT LEAST WEDNESDAY NIGHT WILL BE THE
SOUTHEASTERLY SWELLS. THE SCA WILL REMAIN IN PLACE FOR OUR NEARSHORE
WATERS. IT MAY NEED TO BE EXTENDED FURTHER INTO SOMETIME ON
THURSDAY.
OTHER THAN SOME PATCHY DRIZZLE AND FOG TONIGHT (MORE SO ACROSS THE
SOUTHERN WATERS), THE NEXT CHANCE OF PRECIPITATION WILL COME ON
FRIDAY AND FRIDAY NIGHT AS A COLD FRONT WORKS THROUGH THE REGION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
THURSDAY FOR ANZ450>455.
&&
UPDATE...NIERENBERG
OVERVIEW/NEAR TERM/SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...IOVINO
MARINE...KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1144 AM EDT TUE MAY 8 2007 ANZ430-431-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027- PAZ054-055-060>062-067>071-091545- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1144 AM EDT TUE MAY 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-091545- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1144 AM EDT TUE MAY 8 2007 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KRUZDLO
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34545, 34549, 34546, 34548.